"A friend of mine wrote on Facebook the other day above a weird photo.
It showed three boxes of Imodium A-D — that trusted anti-diarrhea medication — lying crumpled in a parking lot. What nightmarish emergency, he wondered, could have possibly led to this?
Turns out, it was nightmarish. Just not in the way most of us would think.
A few commenters on the post explained what was probably going on: People battling opioid withdrawal sometimes gobble Imodium by the fistful.
Imodium is the brand-name of loperamide: a drug that, if taken in gigantic quantities, can produce an opioid-like high — and present serious dangers to a person's health.
I had no idea this was a problem. But apparently it’s nothing new.
According to U.S. News & World Report, the U.S. National Poison Data System reported a 90 percent spike in loperamide overdoses between 2010 and 2016.
Abusing the drug can, naturally, lead to horrific constipation. But it can also wreak havoc on your heart – usually through irregular heartbeats, the New York Times reported in 2016. Back then, overdose deaths had reportedly occurred in at least five states."